Recalls

Infusion sets recalled due to risk of serious injury or death

Needles and infusion sets used to access ports implanted under the skin of chronically ill patients for repeated access to veins for blood withdrawal or infusion of medication, nutritional solutions, blood products and imaging solutions, are being recalled by the manufacturer because the needles may “core” causing silicone slivers to dislodge from the ports, posing a risk of serious injury or death to the patient.

The Food and Drug Administration (FDA) is classifying this action as a Class I recall, which is the most severe type of recall issued by the agency. Class I recalls are placed on products where there is a potential for serious injury or death.

The recall includes more than 2 million units of Exel/Exelint Huber  needles, Exel/Exelint Huber Infusion Sets and Exel/Exelint “Securetouch+” Safety Huber Infusion Sets, manufactured by Nipro Medical Corporation for Exelint International Corporation. The recalled units were distributed nationwide and were manufactured between January 2007 and August 2009. A full list of recalled units can be found on the FDA’s press release

An FDA inspection in October 2009 of the Nipro facilities in Japan found that the needles “cored” in 60 to 72 percent of tests. The coring was attributed to design and manufacturing processes. The FDA is continuing its investigation into all 20 manufacturers of Huber needles to understand what may be causing the coring and to identify measures to correct the problem.

To date, the FDA has received no reports of silicone foreign bodies released in patients from Huber needle coring. The agency has received reports of port leakage. However, since it may be very difficult to associate adverse patient outcomes with the use of defective Huber needles, the FDA believes that there may be under-reporting of events.

Health care professionals and consumers are encouraged to report any adverse events or product quality problems with this or any other product to the FDA’s Medwatch Adverse Event Reporting program at www.FDA.gov/MedWatch.